Innovations in Incidence Geometry

Certain generalized quadrangles inside polar spaces of rank $4$

Harm Pralle

Full-text: Open access

Abstract

Let Δ be the dual of a thick polar space Π of rank 4 . The points, lines, quads, and hexes of Δ correspond with the singular 3 -spaces, planes, lines, respectively points of Π . Pralle and Shpectorov have investigated ovoidal hyperplanes of Δ which intersect every hex in the extension of an ovoid of a quad. With every ovoidal hyperplane there corresponds a unique generalized quadrangle Γ . In the finite case, Γ has been classified combinatorially, and it has been shown that only the symplectic and elliptic dual polar spaces D S p 8 ( q ) and D O 1 0 ( q ) of Witt index 4 have ovoidal hyperplanes. For D S p 8 ( K ) over an arbitrary field K , it holds Γ S p 4 ( ) for some field .

In this paper, we construct an embedding projective space for the generalized quadrangle Γ arising from an ovoidal hyperplane of the orthogonal dual polar space D O 1 0 ( K ) for a field K . Assuming c h a r ( K ) 2 when K is infinite, we prove that Γ is a hermitian generalized quadrangle over some division ring .

Moreover we show that an ovoidal hyperplane H arises from the universal embedding of Δ , if the ovoids Q H of all ovoidal quads Q are classical. This condition is satisfied for the finite dual polar spaces D S p 8 ( q ) and D O 1 0 ( q ) by Pralle and Shpectorov.

Article information

Source
Innov. Incidence Geom., Volume 4, Number 1 (2006), 109-130.

Dates
Received: 12 July 2006
Accepted: 6 December 2006
First available in Project Euclid: 28 February 2019

Permanent link to this document
https://projecteuclid.org/euclid.iig/1551323228

Digital Object Identifier
doi:10.2140/iig.2006.4.109

Mathematical Reviews number (MathSciNet)
MR2334649

Zentralblatt MATH identifier
1129.51004

Subjects
Primary: 51A50: Polar geometry, symplectic spaces, orthogonal spaces 51E12: Generalized quadrangles, generalized polygons 51E23: Spreads and packing problems

Keywords
dual polar space generalized quadrangle hyperplane ovoid polar space spread symplectic spread embedding

Citation

Pralle, Harm. Certain generalized quadrangles inside polar spaces of rank $4$. Innov. Incidence Geom. 4 (2006), no. 1, 109--130. doi:10.2140/iig.2006.4.109. https://projecteuclid.org/euclid.iig/1551323228


Export citation

References

  • F. Buekenhout, A theorem of Parmentier characterizing projective spaces by polarities, in: Finite Geometries and Combinatorics, Cambridge Univ. Press, Lond. Math. Soc. Lect. Note Ser. 191 (1993), 69–71.
  • F. Buekenhout and C. Lefèvre, Generalized quadrangles in projective spaces, Arch. Math. 25 (1974), 540–552.
  • P. J. Cameron, Dual polar spaces, Geom. Dedicata 12 (1982), 75–85.
  • I. Cardinali, B. De Bruyn and A. Pasini, On the simple connectedness of hyperplane complements in dual polar spaces, Discrete Math., to appear.
  • A. Cohen. Point-line spaces related to buildings, in: Handbook of Incidence Geometry, ed. F. Buekenhout, Elsevier (1995), 647–737.
  • B. N. Cooperstein, On the generation of dual polar spaces of symplectic type over finite fields, J. Combin. Theory Ser. (A) 83 (1998), 221–232.
  • B. N. Cooperstein and A. Pasini, The non-existence of ovoids in the dual polar space $DW(5,q)$, J. Combin. Theory Ser. (A) 104 (2003), 351–364.
  • B. De Bruyn, The hyperplanes of $DQ(2n,K)$ and $DQ^-(2n+1,q)$ which arise from their spin embeddings, J. Combin. Theory Ser. (A), to appear.
  • K. J. Dienst, Verallgemeinerte Vierecke in projektiven Räumen, Arch. Math. 35 (1980), 177–186.
  • A. Kasikova and E. E. Shult, Absolute embeddings of point-line geometries, J. Algebra 238 (2001), 265–291.
  • A. Pasini and S. Shpectorov, Uniform hyperplanes of finite dual polar spaces of rank 3, J. Combin. Theory Ser. (A) 94 (2001), 276–288.
  • S. Payne and J. A. Thas, Finite Generalized Quadrangles, Pitman, Boston, 1984.
  • H. Pralle, Hyperplanes of dual polar spaces of rank $3$ with no subquadrangular quad, Adv. Geom. 2 (2002), no. 2, 107–122.
  • H. Pralle and S. Shpectorov, The ovoidal hyperplanes of a dual polar space of rank $4$, Adv. Geom. 7 (2007), no. 1, 1–17.
  • M. A. Ronan, Embeddings and hyperplanes of discrete geometries, European J. Combin. 8 (1987), 179–185.
  • S. Shpectorov, Simple connectedness of hyperplane complements in dual polar spaces, Preprint (2006).
  • E. E. Shult, Generalized hexagons as geometric hyperplanes of near hexagons, in: Groups, Combinatorics and Geometry, Cambridge University Press (1992), 229–239.
  • J. Tits, Buildings of Spherical Type and Finite $BN$-Pairs, LNM 386, Springer, Berlin, Heidelberg, New York, 1974.